Alert archive / Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 27, 2019, 3:08 PM EDT for Amherst County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 27, 2019, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WWUS81 KRNK 271908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Thu Jun 27 2019
VAZ024-035-271945-
Amherst-Rockbridge-
308 PM EDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEAST ROCKBRIDGE AND
FAR NORTHERN AMHERST COUNTIES...
Until 345 PM EDT.
At 306 PM EDT, a strong thunderstorm was located over Alto, moving
south at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forks Of Buffalo...
Clifford...
Lowesville...
Alto...
and Cornwall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3786 7915 3781 7917 3781 7914 3778 7911
3778 7908 3777 7907 3772 7907 3770 7903
3770 7899 3768 7898 3768 7897 3765 7896
3766 7930 3785 7936 3790 7916
TIME...MOT...LOC 1906Z 347DEG 12KT 3780 7923
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 27, 2:05 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 27, 2:05 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 205 PM EDT Thu Jun 27 2019 .SYNOPSIS... High pressure will cover our area bringing mostly dry weather. Scattered mainly mountain showers and thunderstorms may pepper the area tomorrow and Saturday as deeper moisture slowly returns. The better chance for showers and thunderstorms will be associated with a cold front that arrives later in the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... Moisture will continue to advect into the region from the west- southwest into Friday. At the surface, winds are light and variable at most locations with the exception of the Blue Ridge and Foothills where flow is southeasterly. This upslope component and increase in moisture has generated showers and thunderstorms over the Shenandoah Valley this afternoon. By this evening, we may see convection across the Alleghany Highlands and southern Shenandoah Valley. Outflow from these storms may also aid in the development of showers across the mountains, mainly north of Highway 460. Storms will remain isolated to scattered into early this evening then fade around sunset. We will likely see a repeat of showers and thunderstorms tomorrow afternoon but with a little more coverage. Some capping exist, but a few pulse storms could become strong, producing small hail or wind gusts up to 40 MPH late in the afternoon and evening. Friday's high temperatures will range in the mid to upper 80s across the mountains and low to mid 90s east of the Blue Ridge. Any showers should quickly give way to clear skies again tonight with added patchy river valley fog forming during the early morning hours. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 140 PM EDT Thursday... Friday night through Sunday the weather pattern will reflect an upper ridge over the central part of the country, a closed upper low over central Ontario/Quebec that is expected to head south into New England, and surface high pressure along or just east of the coast of the Carolinas. This pattern will be conducive for weak southerly flow into the area that will have its origins from the western Atlantic Ocean. The result for our region will be daily chances of isolated showers and thunderstorm across mainly the mountains that will dissipate quickly at sunset and temperatures averaging about five degrees above normal. This pattern changes a little Sunday night. The upper low over over New England is expected to continue heading south into the western Atlantic southeast of Long Island while the axis of the upper ridge shifts east to the Great Lakes. The result will be the push south of a backdoor cold front that is expected to cross our region Sunday night. Current indications are this front will offer little change in the overall airmass of the region other than for slightly lower dew point values Sunday night, and thus, slightly cooler lows Sunday night as compared to Saturday night, especially at the higher terrain. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 200 PM EDT Thursday... After the passage of a shortwave trough to the northeast and associated backdoor cold front, large ridging begins to build back in for the eastern half of the CONUS. Not much change in 850mb temperatures through the long terms period, except for Monday where temps only dip slightly below the 20C range. Regardless of this, hot daytime temperatures will be the theme through the fourth of July. Much of the week will feature isolated to widely scattered showers and thunderstorms. As the strong 590 dm ridge begins to build overhead, all upper level wind/shear dynamics begins to move well north out of the region as well. This will promote diurnally driven slow-moving pulse storms, keeping the chance for severe storms to a minimum. Some differences in the models with regards to the ridge exists moving into the latter part of the week. The GFS flattens the ridge while the ECMWF continues to build 590 dm heights over the southeast United States. Some slight troughing is noted on the GFS by Thursday, which could support a better organized chance of storms. The fourth of July should offer very typical weather for our region. Look for scattered afternoon/evening showers/thunderstorms that may dampen a few picnics or fireworks displays. Otherwise, it will not be a washout and until any showers/thunderstorms arrive look for high temperatures in the 80s west to lower 90s east and lows warm and muggy in the mid 60s to lower 70s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 115 PM EDT Thursday... Good flying conditions are expected through the period with light winds and only scattered cumulus clouds, but isolated showers and storms possible along the higher ridges this afternoon into early evening. Coverage is small but will insert VCSH at ROA/BCB and LWB. Any showers should quickly give way to clear skies again tonight with added valley fog/stratus likely to result in pockets of sub-VFR through 12Z/08A. .Extended Aviation Discussion... Friday's weather pattern looks similar to Thursday with convection forming across the higher ridges during the afternoon and evening hours. Areas that see rain during the day and locations near river valleys should have fog forming during the early morning hours Saturday. On Saturday, the chances of sub-VFR conditions increase especially across the mountains with heating of low level moisture aided by orographics. The arrival of a backdoor cold front late in the weekend should allow for an increase in coverage of showers and storms by Sunday afternoon. VFR will return behind the front with only isolated showers possible south/west of the Taf sites on Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Jun 27, 4:02 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 402 AM EDT Thu Jun 27 2019 NCZ004>006-020-VAZ043>047-058-059-281100- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 402 AM EDT Thu Jun 27 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected Friday. For the remainder of the period, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 281100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 402 AM EDT Thu Jun 27 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Jun 27, 2:35 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT Thu Jun 27 2019
VAZ024-271915-
Rockbridge-
235 PM EDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...
Until 315 PM EDT.
At 234 PM EDT, a strong thunderstorm was located over Brownsburg,
moving south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fairfield...
Brownsburg...
Vesuvius...
Bells Valley...
and Cornwall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
3780 7918 3779 7920 3781 7923 3778 7928
3802 7945 3807 7945
TIME...MOT...LOC 1834Z 344DEG 7KT 3793 7926
BMGSpecial weather statement, Jun 27, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Thu Jun 27 2019
VAZ024-035-271945-
Amherst-Rockbridge-
308 PM EDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEAST ROCKBRIDGE AND
FAR NORTHERN AMHERST COUNTIES...
Until 345 PM EDT.
At 306 PM EDT, a strong thunderstorm was located over Alto, moving
south at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forks Of Buffalo...
Clifford...
Lowesville...
Alto...
and Cornwall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3786 7915 3781 7917 3781 7914 3778 7911
3778 7908 3777 7907 3772 7907 3770 7903
3770 7899 3768 7898 3768 7897 3765 7896
3766 7930 3785 7936 3790 7916
TIME...MOT...LOC 1906Z 347DEG 12KT 3780 7923
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:35 PM EDT | Special Weather Statement | RNK | Rockbridge | 40 min |
| Jun 27, 3:44 PM EDT | Special Weather Statement | RNK | Amherst | 46 min |
| Jun 27, 4:13 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 32 min |
| Jun 27, 5:10 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Jun 27, 5:44 PM EDT | Special Weather Statement | RNK | Bedford | 31 min |
| Jun 27, 6:11 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 34 min |
| Jun 27, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 66 min |
| Jun 27, 6:55 PM EDT | Areal Flood Advisory | RNK | Alleghany, City of Covington | 3 hr |
Nearby
Special Weather Statements in Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.